Post # 1
Due to a medication that I take to control migraines I’m one of the lucky 1.8% who has developed alopecia, patchy hair loss. It’s not too bad at the moment because we just noticied it. Right now I have two gold ball size patches on one side of mycrown where the hair is at a 50% loss. Luckily they are on the opposite side of where I part my hair so I can hide it for the most part. I’m decreasing the medication dosage and weaning off of it and I just got some Nioxil shampoo/conditioner/mousse but the reviews are mixed. I’ve read that you can use Rogain, but this product is designed for people who are losing hair due to androgen and DHT levels and the product itself says not to use it for Alopecia.
I tried to contact my neurologist to discuss weaning off the medication and trying a different one, and he does not return my calls. The nurse just says that she’s given him my message and will not say anything else. My fiance doesn’t know what to do. We’re working on reducing my stress levels since alopecia is an auto-immune disease that’s controlled/triggered by stress (though we think the medication is the initiating factor here since it has been correlated with hair loss and I’ve only been on it for 6 months) but it’s hard with working full time, school part time, nursing school applications/testing, and wedding planning. Add to that the feeling that I’ve been abandoned by my doctor… every time I think about our wedding in 9 months I keep picturing myself walking down the aisle looking like one of the Chinese Water-Crescent dogs and I break down crying. I feel like this is something I could have handled in normal circumstances, but with a wedding looming I don’t know how I’m supposed to be a beautiful bride when my hair is falling out in clumps. I resent the idea that I might have to wear a wig just to look normal.
Post # 3
@michiru4ever: I am SO SORRY you are going through this. I can imagine how difficult it is. My best friend had alopecia due to medication as well and it was really hard for her. You are doing the right thing by trying to talk to your doctor and trying to reduce stress. It’s so difficult when worrying about the alopecia makes it worse!
Try not to think too much about the wedding and what it will look like because there’s no way to know and no way to control it. Just remember that your overall health and whatever the medication is for is more important than hair, tough as that is to remember.
As for your doctor- not cool! Can you look into switching doctors? If the ignoring continues you might want to go to the office to talk to the receptionist in person, or try to find someone else to see.
Either way your future hubby loves you no matter what and your wedding will be beautiful and so will you.
Long walks, yoga/stretching, deep breaths all helped for my friend. I hope it all works out for you.
Post # 4
Ugh this sucks.
A really really good friend of mine from high school has mild alopecia. She went to a doctor and was prescribed something topical to rub onto her bald patches to make the hair grow back, and it worked really well. (Though of course while the hair patches were growing in, it was a lot shorter than the rest of her hair.) Hers was auto-immune/genetics-related, though, so I’m not sure if the treatment is the same.
I don’t remember what it was called, but I could probably see if she remembers for you?
Post # 5
can you go to a new doctor to discuss? are there any other migraine medicines which dont have this side effect?
Post # 6
I have to admit you cracked me UP with the Chinese Crested comment, but I am so sorry to hear what you’re going through. I would do just what traveller suggested and find a new doctor ASAP. If it is indeed the medication, you need to know.
Post # 8
I can totally relate to the stress you’re going through with working and going school. I was almost done with nursing school when I started to plan my wedding. I would seek advice from your primary doctor. If your neuro MD does return your call soon, I would possibly change neuro docs, how unprofessional. Take care!
Post # 9
OP, I don’t have Alopecia but due to aggressive medical treatments I have lost all my hair twice.
I know what an emotional toll it takes on you….
My advice would be to really talk to your doctor.
Let him know how much this is bothering you.
If he doesn’t listen; look for a different doc.
Post # 10
Just an FYI as there seems to be a little misinformation – Alopecia is not an auto immune disease (at least the standard Female pattern baldness – Androgenic Alopecia which accounts for the overwhelming majority of women who suffer from hairloss) – What you have sounds like Alopecia Areata which IS an auto immune condition. I would suggest talking to a knowledgeable dermatologist – this is hard to find, many of them are clueless when it comes to hairloss in women. Anyhow, because you cannot truly predict when your hair will fall out/come back, it can be really distressing for you. I would highly recommend a cosmetic solution since the hairloss is on the side/crown area you would be a really good candidate for a topper (hair addition) which can be clipped or bonded to your scalp. You can check out http://www.heralopecia.com for more info – and you can google HPI nashville, TN – there are places like this all over the country, but it is the one that I used so that you can see some of the before/afters of women who ordered hairpieces. As someone who has been wearing them for a decade, I find that my stress level is back to normal, because I’m not always worried about how thin my hair looks and if my scalp is showing. You can PM me if you have questions – I’ve been dealing with AGA for like 17 years ;D
Post # 11
After reading some reviews for neurologists, including my own, I’ve discovered that from other patient accounts as well as my own experience that it is my neurologists’s nurse who is causing the communication block. She apparantly has a habit of this, and is also rude over the phone. I’ve gotten a recommendation for a new neurologist so I’m going to see about switching. I really liked the doctor that I was seeing but if his office staff is so unfriendly to patients then I don’t need that stress in my life right now.
At the moment the alopecia areta isn’t noticeable to anyone but me. I’ve stopped blowdrying and styling my hair to reduce the strain on it. I’m weaning off of the medication that we believe caused this condition. It’s been 4 days since I dropped the dosage by 25 mg and already my scalp is noticeable less itchy/burning from the AA. The other negative side effects that I was experiencing have lessened as well. I think my body just hated it.
FH and I are off to the zoo today to have some fun and relax/de-stress before it’s back to the books with more nursing school entrance exam studying before work tomorrow.
Post # 12
You still have many months till your wedding, that’s time for your hair to grow back. Come off this medication as soon as possible….if it’s having this kind of effect on your body you’re better off without it. Good luck xx